October 24, 2015
Today is ASCT + 739 days (or 2-years and 9-days)
I had a port inserted on October 7th, and then left for Madrid on a business trip on the 11th returning on the 16th – my second ‘birthday’ since receiving my transplanted stem cells.
The reason for the port is that, for me – and others from what I understand from the infusion nurses at Lynn – is that Kyprolis (carfilzomib) is toxic to the veins that circulate this drug to the myeloma cells. What apparently happens is that upon being successfully punctured by the needle for a current infusion, somehow the wall of the vein is not strong enough to hold the flexible tube left behind upon the needle removal, and the infusion tube slips out of place. Since it was becoming increasingly difficult to find a vein in either arm to successfully infuse my next dose, it seemed the port was the best way to go. Both for my own comfort and for work of the infusion nurses.
Here is a drawing of what this port looks like:
All of what you see is actually placed below the skin. And the ‘purple’ part, the port, becomes a raised ‘bump’ under the skin. The tubing leads to a large vein (the jugular) where the tube continues down into the heart.
In use, it’s really quite simple, the infusion nurse uses a specially designed needle that punctures my skin and the septum of the port simultaneously allowing both the taking of blood samples and the infusion of medicine. The infusion nurses were almost ecstatic on Monday when they learned I had the port and that their work would be so much easier for them AND for me.
I am in the fourth cycle of Kyprolis now, finishing next week. The last cycle that ended September 22 had results for everything in range but the M-Spike which continues its downward trend and is now at 0.35 (the goal is “not detected”).
The next sampling for this testing takes place on November 6 and I expect to start the fifth cycle on November 9.
Thank you, Lord Jesus, for my healing and for all the healing received by those for whom we pray.
My husband will be starting Kyprolis tomorrow…how did you do on side effects? Thanks…he is 77
Hi – Side effects for me have been pretty minimal. Fatigue and loose stools after the second dose each week have been common. Also, depending on much dexamethasone you are being given, there are a whole lot of other side effects you can expect from the “demon dex”.
Thank you very much that is encouraging. He is going for his first radiation treatment this afternoon…on goes the journey.
I am 30 years old with Multiple Myeloma the doctors did not believe that I have MM they said I am the youngest patient with MM . first, the journey was like an adventure to me the medicines ,the chemo ,the follow-up check ups . then after my first stem-cell transplant nothing change except the pain. i hate everything and MM . i don’t want to continue everything this MM ruined my life . when it ends 😦
Hi Hayleen –
Yes, you are very young to have contracted this disease and yes, it is most unfair. No one has yet figured out what causes myeloma. Have you spent time at the International Myeloma Foundation website? Or the Multiple Myeloma Research Foundation website? Or Myeloma Beacon? The IMF has a number where you can call in for advice. Please make use of these tools that are available to everyone.